Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 25, 2018, 3:44 PM MDT for Laramie County, Wyoming. It was in force for 46 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 3:44 PM MDT (21:44 UTC)
- Expired
- Jul 25, 2018, 4:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 12 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:49 PM MDT | HAIL 1 | 18 Wnw Cheyenne, WY | HEAVY RAIN 1/3 INCH IN 10 MINUTES |
| Jul 25, 4:02 PM MDT | HAIL 0.5 | 7 Nw Cheyenne, WY | |
| Jul 25, 4:05 PM MDT | HAIL 1 | 4 Nw Cheyenne, WY | |
| Jul 25, 4:10 PM MDT | HAIL 0.38 | Cheyenne, WY | |
| Jul 25, 4:15 PM MDT | HAIL 0.5 | Cheyenne, WY | EAST SIDE OF TOWN |
| Jul 25, 4:15 PM MDT | HAIL 1 | 1 E Cheyenne, WY | VERY HEAVY RAIN |
| Jul 25, 4:20 PM MDT | HAIL 0.5 | 4 S Cheyenne, WY | HEAVY RAIN WITH SOME STREET FLOODING. THIS IS ALONG SOUTH GREELY HWY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:22 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WUUS55 KCYS 252144
SVRCYS
WYC021-252230-
/O.NEW.KCYS.SV.W.0166.180725T2144Z-180725T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
344 PM MDT WED JUL 25 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Laramie County in southeastern Wyoming...
* Until 430 PM MDT.
* At 343 PM MDT, severe thunderstorms were located along a line
extending from 7 miles south of Whitaker to near Crystal Lake
Reservoir, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
North Cheyenne, Warren AFB, Frontier Park and Warren Af Base
around 405 PM MDT.
Ranchettes around 410 PM MDT.
South Greeley around 415 PM MDT.
Cheyenne around 420 PM MDT.
Other locations impacted by these severe thunderstorms include Fox
Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 0 and 25.
Interstate 80 in Wyoming between mile markers 347 and 376.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4127 10520 4139 10504 4123 10445 4099 10474
4100 10504
TIME...MOT...LOC 2143Z 309DEG 23KT 4131 10492 4120 10514
HAIL...1.00IN
WIND...60MPH
$$
Hammer2 follow-up statements
378
WWUS55 KCYS 252203
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
403 PM MDT WED JUL 25 2018
WYC021-252230-
/O.CON.KCYS.SV.W.0166.000000T0000Z-180725T2230Z/
Laramie WY-
403 PM MDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...
At 402 PM MDT, a severe thunderstorm was located near Warren Af Base,
or near Cheyenne, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Frontier Park and North Cheyenne around 410 PM MDT.
South Greeley and Ranchettes around 420 PM MDT.
Cheyenne around 430 PM MDT.
Other locations impacted by this severe thunderstorm include Fox
Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 21.
Interstate 80 in Wyoming between mile markers 353 and 376.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4119 10506 4131 10491 4123 10445 4099 10474
4100 10491
TIME...MOT...LOC 2202Z 304DEG 23KT 4119 10490
HAIL...1.25IN
WIND...60MPH
$$
Hammer173
WWUS55 KCYS 252219
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
419 PM MDT WED JUL 25 2018
WYC021-252230-
/O.CON.KCYS.SV.W.0166.000000T0000Z-180725T2230Z/
Laramie WY-
419 PM MDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
At 419 PM MDT, a severe thunderstorm was located near South Greeley,
or near Cheyenne, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Hail up the size of quarters was
reported in the city of Cheyenne, along with wind gusts in
excess of 50 MPH.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Laramie County, including the following locations... Fox
Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 14.
Interstate 80 in Wyoming between mile markers 357 and 376.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4117 10490 4123 10477 4118 10451 4099 10474
4100 10491
TIME...MOT...LOC 2219Z 307DEG 26KT 4109 10471
HAIL...1.00IN
WIND...60MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:52 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 25, 2:52 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 252 PM MDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 300 PM MDT Wed Jul 25 2018 Conditions are coming together for a possible heavy rain/severe thunderstorm event this afternoon and evening. Forecast challenges deal with severe thunderstorm and heavy rain potential this afternoon and tonight. Currently...Water vapor imagery showing an upper level shortwave located across central Wyoming this afternoon with a surface boundary located from Alliance to Casper. Earlier boundary located across southeast Colorado up to near Saratoga. Afternoon dewpoints quite high with Cheyenne at 57F with low to mid 60s in the Panhandle. Radar showing convection blossoming across Carbon and Albany Counties this afternoon, being the closest to the upper level shortwave. SPC Mesoanalysis page showing surface based CAPE of 1500 to 1600 J/KG with bulk shear on the order of 45-50kts across the Laramie Range and points east. CAPE forecasts continue to rise to near 2500-3000 J/KG by 00Z. Will continue with threat of severe convection this afternoon. Got a report from the Summit just a few minutes ago that ponds are full up there from thunderstorms yesterday, so decided to add the Summit into the Flash Flood Watch this evening. Forecast soundings after 00Z showing long/skinny CAPE profiles indicative of heavy rain with PWATS close to 1.25 inches. Heaviest rainfall forecast between 00Z and 06Z this evening. Another round of heavy rain possible Thursday afternoon. SPC has another Marginal Risk area identified, so conditions similar Thursday afternoon to today. Later shifts will likely need to issue another Flash Flood Watch for Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM MDT Wed Jul 25 2018 Perhaps our biggest day severe/heavy rain wise will be Friday as models show surface boundary shifting east into Nebraska. Some differences in forecast solutions seen as GFS thrusts the font into North Plattes area. ECMWF much further west in the Panhandle with heavy rainfall covering much of the Panhandle. Should the ECMWF solution come true, we could be looking at widespread severe weather in the Panhandle and parts of extreme southeast Wyoming. Would think the ECMWF has a better handle on the placement of the surface boundary and have kept PoPs pretty high based on this model output. Front backs to the west on the ECMWF Friday night into Saturday as an upper shortwave tracks across western Nebraska Friday evening. SPC has already identified a Slight Risk area for the Panhandle in their Day 3 outlook, so confidence fairly high on the ECMWF solution. Widespread afternoon/evening showers and thunderstorms expected again Saturday and Sunday as the surface boundary stalls along the Laramie Range. Both days could see severe thunderstorms as upper level disturbances ride over the front both days. Drier weather still expected from Monday on into the rest of next week. Four corners high still forecast to shift west into the southern Nevada area, cutting off monsoonal moisture flow into Wyoming. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1138 AM MDT Wed Jul 25 2018 The main concern this afternoon will be the thunderstorm development. Latest satellite loop was showing convection developing along the Snowy Range in response to shortwave moving through western Wyoming. This feature will continue to track east this afternoon and will help trigger convection along the higher terrain of southeast Wyoming. Most of the convection will move southeast and affect the KCYS and KLAR TAF sites around 21z. The main threats will be very heavy rainfall, gusty winds over 40kts and small hail. The thunderstorms should taper off by around 04z with low ceilings (MVFR/IFR) possibly developing towards daybreak, mainly around KCYS and KLAR. KBFF/KSNY may also have a chance of seeing some of this convection after 00z. Not as confident of them seeing low ceilings tonight. && .FIRE WEATHER... Issued at 300 PM MDT Wed Jul 25 2018 Minimal fire weather concerns over the next 3-4 days as monsoonal moisture remains in place and widespread wetting rains are expected. Afternoon humidity expected well above critical levels with good to excellent overnight recoveries. Heavy rainfall expected along the Interstate 80 corridor from Sidney to Laramie could lead to possibility of flash flooding this afternoon and again Thursday. Drier weather expected to return Monday and continue into most of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ114-116>119. NE...Flash Flood Watch until midnight MDT tonight for NEZ054. && SHORT TERM...GCC LONG TERM...GCC AVIATION...REC FIRE WEATHER...GCC
Hazardous weather outlook, Jul 25, 4:01 AM MDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 401 AM MDT Wed Jul 25 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 261030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 401 AM MDT Wed Jul 25 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop over the area this afternoon and continue through this evening. A few strong storms are possible with gusty winds and hail the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous showers and thunderstorms are expected Thursday through Sunday. Heavy rain is possible along with some potential for strong storms Thursday and Friday. .Spotter information statement... Spotter activation is not expected at this time. WYZ104-105-109>115-261030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 401 AM MDT Wed Jul 25 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop over the area this afternoon and continue through early this evening. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered showers and thunderstorms are expected Thursday through Sunday. Heavy rain is possible with stronger storms. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 25, 1:07 PM MDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Cheyenne WY 107 PM MDT WED JUL 25 2018 WYZ114-115-251945- Laramie Valley WY-Snowy Range WY- 107 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL 145 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake Hattie Reservoir, or 15 miles west of Laramie, moving southeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Hattie Reservoir, Hutton Lake and The Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4122 10598 4135 10591 4123 10552 4107 10572 TIME...MOT...LOC 1907Z 299DEG 21KT 4126 10587 Cox
Special weather statement, Jul 25, 1:48 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
148 PM MDT WED JUL 25 2018
WYZ115-116-252030-
South Laramie Range WY-Laramie Valley WY-
148 PM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
230 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hutton Lake, or 10 miles south of Laramie, moving southeast at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pumpkin Vine, Vedauwoo, The Buttes, Vedauwoo Campground and Tie
Siding.
This includes Interstate 80 in Wyoming between mile markers 328 and
333.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.
LAT...LON 4110 10576 4126 10564 4115 10532 4099 10548
4100 10549
TIME...MOT...LOC 1948Z 297DEG 18KT 4116 10564
CoxSpecial weather statement, Jul 25, 2:01 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 201 PM MDT WED JUL 25 2018 WYZ106-115-116-252045- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- Laramie Valley WY- 201 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 245 PM MDT... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Bosler, or 28 miles north of Laramie, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bosler and Baldy Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 700 PM MDT for southeastern Wyoming. LAT...LON 4171 10586 4182 10567 4158 10541 4147 10567 TIME...MOT...LOC 2001Z 324DEG 18KT 4171 10571 Cox
Special weather statement, Jul 25, 2:46 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Cheyenne WY 246 PM MDT WED JUL 25 2018 WYZ115>117-252130- South Laramie Range WY-South Laramie Range Foothills WY- Laramie Valley WY- 246 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near Baldy Peak, or 11 miles north of Laramie, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Horse Creek, Baldy Peak, Yellow Pine Campground and North Crow Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 700 PM MDT for southeastern Wyoming. LAT...LON 4145 10567 4159 10552 4140 10511 4119 10533 TIME...MOT...LOC 2046Z 308DEG 15KT 4148 10553 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:08 PM MDT | Special Weather Statement | CYS | Niobrara | 37 min |
| Jul 25, 10:11 AM MDT | Flash Flood Watch | CYS | Albany, Carbon, Laramie | 11 hr |
| Jul 25, 1:07 PM MDT | Special Weather Statement | CYS | Albany | 38 min |
| Jul 25, 2:01 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jul 25, 2:46 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jul 25, 3:10 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 50 min |
| Jul 25, 3:17 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| Jul 25, 4:12 PM MDT | Flash Flood Warning | CYS | Laramie | 117 min |
| Jul 25, 4:24 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.